kdka-sm kdka-am-sm fan-sm pittsburgh-cw-logo

Local

Dangerous Flu Season Causing Medication Overdose Worries

(Photo Credit: CBS)

(Photo Credit: CBS)

(Source: KDKA-TV) Dr. Maria Simbra
Dr. Maria Simbra is an Emmy award-winning medical journalist, who...
Read More

CBS Pittsburgh (con't)

Affordable Care Act Updates: CBSPittsburgh.com/ACA

Health News & Information: CBSPittsburgh.com/Health

PITTSBURGH (KDKA) — Natlie Groves doesn’t feel well. She’s battling the flu.

“I’ve been coughing a lot and I haven’t been getting much sleep,” she says.

Her mom turned to over-the-counter medicines for relief, but was concerned about the ingredients in all the different options.

“I’m real particular about it; in fact, I probably under-medicate because of it,” says Shelly Groves.

Over medicating is actually a big concern for doctors and pharmacists.

The problem is people take meds to treat different symptoms, but most have the same active ingredient.

“With combination products, it’s common,” says Allegheny General Hospital pharmacist Michael Korczynski. “So you’re trying to make yourself feel better, and actually you can make yourself feel worse. It could be anything from your blood pressure going up, to having serious abdominal pain, to bleeding in the stomach.”

Taking Tylenol or Ibuprofen for fever, followed by a combination cold medicine is a common scenario.

“That’s when people start to panic, because they basically double dosed themselves,” says Rita Mrvos of the Pittsburgh Poison Control Center.

In the past three weeks, there have been 103 calls to the Pittsburgh Poison Control Center for accidental overdoses of cold and cough medicine; 53 of those calls were for children under 6-years-old.

“Most of the time, we can reassure them that an acute one-time dose, it’s not going to be a problem. Let’s hold off for about six hours before you take anything else, and you ought to be fine,” says Mrvos. “The ones that are concerning are the ones that don’t realize they’re double dosing, and do it for a couple of days.”

Occasionally, they have to refer someone for medical treatment because of possible liver poisoning with too much Tylenol.

That’s why this mom says she chose to see a doctor before buying more medicine off the shelf.

“It’s better to be cautious and get to a pediatrician rather than trying to self-medicate with over-the-counter medicines,” Shelly Groves adds.

RELATED LINKS:
More Flu News
More Health News

Follow

Get every new post delivered to your Inbox.

Join 6,120 other followers